Missouri, 2014Funnel Cloud in Missouri, September 28, 2014
September 28, 2014 · NWS PAH · 1 event in 1 county or zone
A few isolated showers developed beneath a pocket of cool air aloft. The center of the 700 mb cool pocket advanced eastward across southern Missouri during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated showers developed beneath a pocket of cool air aloft. The center of the 700 mb cool pocket advanced eastward across southern Missouri during the afternoon. Winds were light through the depth of the atmosphere. These conditions were favorable for landspouts to occur during the warmth of the afternoon. At least one funnel cloud was observed over southeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 28, 11:41 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 28, 11:41 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT Sun Sep 28 2014
.UPDATE...
Issued at 1237 PM CDT SUN SEP 28 2014
For aviation section only.
UPDATE Issued at 644 AM CDT SUN SEP 28 2014
A minor PoP and weather adjustment made along a line stretching
from Southwest of Paducah to northeast of Evansville to account
for pre-dawn shower activity along gradient of mid-level moisture
and instability. This activity should diminish in coverage within
an hour or two after sunrise.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 224 AM CDT SUN SEP 28 2014
Although small, rain chances will still exist for the Pennyrile
Region of West Kentucky mainly this afternoon, along and east of
the Land Between the Lakes. The slowly ejecting low from Texas
moving northeast toward Arkansas and Louisiana, combined with the southeastward
moving low opening into a shortwave will lead to a slightly
enhanced zone of baroclinicity over Tennessee and Kentucky this afternoon.
The greater instability will be along the edge of this zone, but
the greater layer precipitable water, between 1.2-1.4 inches,
remains fixed mostly over West Kentucky. Originally considered the
potential for greater coverage of isolated thunderstorms, but
given marginal updrafts, limited mention of any thunderstorms
where combined updrafts may support more robust convection with
marginal instability.
Short term guidance suite was 1-2 degrees cooler than surrounding
NWS CWA on-going forecasts, so adjusted max/mins slightly upward for
collaboration purposes.
The evolution of the shifting lows signal a pattern chance to a
low amplitude ridge developing over the area through Tuesday.
Beyond that time, a more dramatic shift in energy will take place
impacting weather conditions in the long term part of this
forecast package.
.LONG TERM...(Wednesday through Saturday)
Issued at 224 AM CDT SUN SEP 28 2014
Above average forecast confidence in the long term as latest
model runs in decent agreement.
With the area being on the back side of a surface high and under a
weakening ridge aloft, Wednesday should remain dry. Due to a good
surge of sfc-850 MB dewpoints over our southeast Missouri counties
Wednesday afternoon, the GFS cranks out a tad of QPF there. However,
after looking at soundings, a bubble of warm air between 800-700 MB
should produce just enough inhibition to prevent convection.
Latest long range models are slightly speeding up the onset of
precipitation over our CWA with the approach of a weather system out
of the central plains, so added POPS over the far western and
northwestern sections Wednesday night.
Chances for showers and thunderstorms increase from the west on
Thursday as the aforementioned storm system draws closer. Models are
slightly different with timing and placement of selected parameters
of this system, but right now the best timing and coverage area-wide
for showers and thunderstorms should be Thursday night as the system
actually crosses the region.
Although there is still some disparity among models where timing of
the fropa is concerned, the boundary should be along or near the
eastern border of our CWA at 12Z (7 AM) Friday. Consequently,
precipitation chances on Friday rapidly diminish from west to east.
Over the past couple of days long range models were jockeying back
and forth trying to generate a few sprinkles in the wrap around
moisture over the northeast sections of our CWA Friday night, but
latest runs have backed off on that, so will keep it dry.
In the wake of the front, a strong surface high and northwest flow
aloft will usher in some of the coolest air of the season thus far
for next weekend.
&&
.AVIATION...
Issued at 1237 PM CDT SUN SEP 28 2014
A weak trof of low pressure over the lower Ohio Valley may produce
some VFR cloud decks this afternoon. Other...mainly clear and calm
conditions should prevail through 18Z Monday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...GM
SHORT TERM...Smith
LONG TERM...JAP
AVIATION...GM
Hazardous weather outlook, Sep 28, 1:33 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
233 AM CDT SUN SEP 28 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
233 AM CDT SUN SEP 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE OVER THE
PENNYRILE REGION OF WEST KENTUCKY THIS AFTERNOON...BUT IS NOT
EXPECTED TO BE STRONG OR SEVERE IN NATURE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WITH THE APPROACH AND PASSAGE OF A STRONG FRONTAL SYSTEM,
THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
WEDNESDAY NIGHT...THURSDAY...AND THURSDAY NIGHT. THE BEST CHANCES
FOR RAIN ARE EXPECTED THURSDAY NIGHT. ALTHOUGH THERE MAY BE A FEW
STRONG TO NEAR SEVERE STORMS THAT DEVELOP WITH THE PASSAGE OF A
COLD FRON...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK.
SMITH/JAP
Funnel Cloud, Stoddard
- When
- September 28, 12:42 PM CST
- Where
- Stoddard County, 2 mi S of Dexter
- Reported by
- Public
- Coordinates
- 36.771, -89.950
A very narrow, rope-like funnel cloud was photographed near Dexter. The funnel cloud was associated with an isolated convective rain shower. No thunder was reported with the parent convective cell.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, September 28, 20141 death · $20,000 · 2 events
- Drought in Texas, September 28 to 30, 201412 events
- Flooding and Heavy Rain in Florida, September 28 to 29, 20143 events
- Dense Fog in Virginia, September 28, 20141 event
- Flood in Texas, September 28, 2014$500 · 1 event
- Lightning Strike in Florida, September 28, 2014$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 28, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541433.